Alert archive / Nevada / Winter Storm Warnings in 2011

Winter Storm Warning 4, NWS Elko, NV

April 7, 2011White Pine County, Nevada

NWS Elko, NV issued this winter storm warning at Apr 7, 2011, 5:12 PM PDT for White Pine County, Nevada. It was in force for 17 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 2011, 5:12 PM PDT (00:12 UTC)
Expired
Apr 8, 2011, 9:55 AM PDT
In force
17 hr
Issued by
NWS Elko, NV

County White Pine County, NV

What was reported inside it

TimeReportWhereRemark
Apr 7, 11:00 PM PDTSNOW 12.6Ely, NVELY SNOW OBSERVER...6500 FEET AMSL
Apr 8, 12:00 AM PDTSNOW 115 W Great Basin Nationa, NVWHEELER PEAK SNOTEL...10147 FEET AMSL
Apr 8, 12:00 AM PDTSNOW 1310 Ese Mcgill, NVBERRY CREEK SNOTEL...9100 FEET AMSL
Apr 8, 12:00 AM PDTSNOW 159 Ssw Ely, NVWARD MOUNTAIN SNOTEL...9200 FEET AMSL
Apr 8, 1:00 AM PDTSNOW 13.2Ely, NVELY SNOW OBSERVER...6500 FEET AMSL
Apr 8, 5:00 AM PDTSNOW 14.2Ely, NVELY SNOW OBSERVER...6500 FEET AMSL...UPDATED
Apr 8, 5:30 AM PDTSNOW 616 Wnw Ruth, NVMOORMAN RANCH COOP OBSERVER...6539 FEET AMSL
Apr 8, 8:00 AM PDTSNOW 7Great Basin National Pa, NVGBNP COOP OBSERVER...6850 FEET AMSL
Apr 8, 8:00 AM PDTSNOW 7Lages Junction, NVLAGES COOP OBSERVER...5960 FEET AMSL
Apr 8, 8:00 AM PDTSNOW 7Lund, NVLUND COOP OBSERVER...5546 FEET AMSL
Apr 8, 8:00 AM PDTSNOW 8.1Ruth, NVRUTH COOP OBSERVER...6858 FEET AMSL
Apr 8, 8:00 AM PDTSNOW 11Mcgill, NVMCGILL COOP OBSERVER...6720 FEET AMSL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2011-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2011-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WWUS45 KLKN 080012
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
512 PM PDT THU APR 7 2011

NVZ035-080600-
/O.UPG.KLKN.WW.Y.0008.000000T0000Z-110408T0600Z/
/O.NEW.KLKN.WS.W.0004.110408T0012Z-110408T0600Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
512 PM PDT THU APR 7 2011

...WINTER STORM WARNING FOR HEAVY SNOW IN EFFECT UNTIL 11 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

* SNOW ACCUMULATIONS: STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES
  ARE EXPECTED BELOW 6500 FEET AND 10 TO 18 INCHES ABOVE 6500
  FEET. LOCALLY ONE TO TWO FEET ABOVE 7500 FEET.

* TIMING: SNOW...HEAVY AT TIMES...WILL CONTINUE INTO THE EARLY
  EVENING HOURS...WITH SNOW TAPERING OFF TO SNOW SHOWERS AFTER 9
  PM PDT.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK 

* WINDS: NORTHWEST WINDS 5 TO 10 MPH. 

* IMPACTS: MODERATE TO HEAVY SNOW WILL CONTINUE THIS
  EVENING...CREATING SLUSHY SNOW COVERED ROADS LEADING TO SLIPPERY
  DRIVING CONDITIONS. ISOLATED THUNDERSTORMS WITH SNOW ARE POSSIBLE...AS
  WELL...WHICH WILL CAUSE UNPREDICTABLE WINDS AND SNOW SQUALLS.
  EXPECT HAZARDOUS TRAVEL CONDITIONS AND POOR VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
3 follow-up statements
464 
WWUS45 KLKN 080558
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1058 PM PDT THU APR 7 2011

NVZ035-081800-
/O.EXT.KLKN.WS.W.0004.000000T0000Z-110408T1800Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
1058 PM PDT THU APR 7 2011

...WINTER STORM WARNING NOW IN EFFECT UNTIL 11 AM PDT FRIDAY...

THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL 11 AM PDT FRIDAY.

* SNOW ACCUMULATIONS: STORM TOTAL ACCUMULATIONS OF 12 TO 16 INCHES
  ARE EXPECTED BELOW 6500 FEET AND 16 TO 24 INCHES ABOVE 6500
  FEET. LOCALLY OVER TWO FEET ABOVE 7500 FEET.

* TIMING: SNOW...HEAVY AT TIMES...WILL CONTINUE INTO THE LATE
  NIGHT HOURS...WITH SNOW TAPERING OFF TO SNOW SHOWERS AFTER ABOUT
  6 AM PDT.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK

* WINDS: NORTH BECOMING NORTHEAST 10 TO 15 MPH.

* IMPACTS: MODERATE TO HEAVY SNOW WILL CONTINUE INTO THE NIGHT.
  ISOLATED THUNDERSTORMS WITH SNOW ARE POSSIBLE...AS WELL...WHICH
  WILL CAUSE UNPREDICTABLE WINDS AND SNOW SQUALLS. EXPECT
  HAZARDOUS TRAVEL CONDITIONS AND POOR VISIBILITY. THE WET SNOW
  WILL ALSO WEIGH HEAVY ON ROOF TOPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR
IMPOSSIBLE.

&&

$$

BB
334 
WWUS45 KLKN 081230
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
530 AM PDT FRI APR 8 2011

NVZ035-081800-
/O.CON.KLKN.WS.W.0004.000000T0000Z-110408T1800Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
530 AM PDT FRI APR 8 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

A STRONG EARLY SPRING STORM IS STILL AFFECTING WHITE PINE COUNTY
BUT WILL BEGIN TO MOVE OUT OF THE AREA THIS MORNING. OCCASIONAL
HEAVY SNOW SHOWERS WILL STILL AFFECT THE COUNTY THROUGH LATE
MORNING...TAPERING OFF GRADUALLY THROUGH THIS EVENING.

* SNOW ACCUMULATIONS: STORM TOTAL ACCUMULATIONS OF 12 TO 16 
  INCHES ARE EXPECTED BELOW 6500 FEET AND 16 TO 24 INCHES ABOVE 
  6500 FEET. LOCALLY OVER TWO FEET ABOVE 7500 FEET. 

* TIMING: SNOW...BRIEFLY HEAVY AT TIMES...WILL CONTINUE INTO THE
  LATE MORNING HOURS...WITH SNOW TAPERING OFF TO SNOW SHOWERS AFTER
  ABOUT MID DAY.

* LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK

* WINDS: LIGHT SOUTH WINDS BECOMING SOUTH 10 TO 15 MPH THIS
  AFTERNOON.

* IMPACTS: MODERATE TO BRIEFLY HEAVY SNOW WILL CONTINUE THROUGH
  THE MORNING. EXPECT HAZARDOUS TRAVEL CONDITIONS AND POOR
  VISIBILITY. THE WET SNOW WILL ALSO WEIGH HEAVY ON ROOF TOPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR
IMPOSSIBLE.

&&

$$
017 
WWUS45 KLKN 081655
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
955 AM PDT FRI APR 8 2011

NVZ035-081800-
/O.CAN.KLKN.WS.W.0004.000000T0000Z-110408T1800Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
955 AM PDT FRI APR 8 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WINTER
STORM WARNING FOR WHITE PINE COUNTY. SNOW HAS DIMINISHED ACROSS
THE AREA. AS A RESULT...THE WINTER STORM WARNING HAS BEEN
CANCELLED. ADDITIONAL LIGHT SNOW WILL BE POSSIBLE TODAY...WITH
ADDITIONAL ACCUMULATIONS EXPECTED TO BE UNDER ONE INCH.

$$

KNUTSVIG

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Apr 7, 3:16 PM PDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 7, 3:16 PM PDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
316 PM PDT THU APR 7 2011

.SYNOPSIS...SNOW SHOWERS ACROSS THE REGION THROUGH SATURDAY.
AFTERNOON TEMPERATURES WILL WARM A FEW DEGREES EACH DAY THROUGH
THE WEEKEND...YET REMAIN BELOW NORMAL. A MUCH WEAKER SYSTEM
BRUSHES ACROSS NORTHERN NEVADA EARLY NEXT WEEK...HOWEVER NOT
EXPECTING MUCH IF ANY PRECIPITATION WITH THIS SECOND SYSTEM.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY. UPPER LEVEL LOW CURRENTLY
CENTERED OVER N CA/NV IS PROGGED TO SLIDE SOUTH ALONG THE BORDER
BRINGING MORE SNOW SHOWERS TO NORTHERN AND CENTRAL NEVADA
THROUGH SATURDAY. WARM ROAD TEMPERATURES IN COMBINATION WITH NEAR
TO SLIGHTLY ABOVE FREEZING AMBIENT TEMPERATURES HAVE PREVENTED SNOW
FROM ACCUMULATING IN MOST AREAS TODAY. EXPECT SNOW TO BEGIN
ACCUMULATING AFTER SUNSET TONIGHT IN MANY AREAS HOWEVER. HEAVIEST
SNOW WILL BE ACROSS CENTRAL NEVADA TONIGHT INTO FRIDAY...WITH
BANDING OF SHOWERS EXPECTED IN WHITE PINE COUNTY. AS SUCH WILL
KEEP THE WINTER WEATHER ADVISORY GOING THROUGH 11 PM TONIGHT.

WITH THE UPPER LEVEL LOW OVER THE REGION ALONG WITH SOME FRESH
SNOW...EXPECTING HIGH TEMPERATURES FRIDAY TO REMAIN IN THE MID TO
UPPER 30S MOST AREAS. HAVE A LITTLE INSTABILITY OVER REGION AGAIN
ON FRIDAY WHICH SHOULD HELP TO KEEP SHOWERS GOING...BUT PROBABLY
NOT STRONG ENOUGH FOR ANY THUNDERSTORMS TO DEVELOP. BY 00Z SUNDAY
UPPER LEVEL LOW IS CENTERED NEAR THE SOUTHERN TIP OF NV...SO WRAP
AROUND SNOW SHOWERS WILL BE POSSIBLE INTO SATURDAY EVENING BEFORE
THE LOW EXITS TO THE EAST. SHOULD SEE SCATTERED TO BROKEN SKIES ON
SUNDAY ACROSS NORTHERN NEVADA...WITH MOSTLY SUNNY CONDITIONS
ACROSS CENTRAL NEVADA. HIGH TEMPERATURES WILL BE CLIMBING BACK
INTO THE MID TO UPPER 50S IN MOST AREAS ON SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. THE LONG TERM PERIOD
BEGINS WITH THE AXIS OF A SHORT WAVE RIDGE ADVANCING TO THE EAST OF
THE GREAT BASIN SUNDAY NIGHT. MAINLY DRY CONDITIONS CAN BE EXPECTED
ACROSS THE GREAT BASIN SUNDAY NIGHT. HOWEVER...AS THE RIDGE FLATTENS
AND THE UPPER FLOW BACKS TO WEST TO SOUTHWEST IN ADVANCE OF THE NEXT
TROUGH APPROACHING THE PACIFIC NORTHWEST COAST...CLOUDS WILL BE IN
PLACE ACROSS MUCH OF THE COUNTY WARNING AREA WITH SCHC/CHC RAIN AND
SNOW SHOWERS CONFINED TO MOSTLY HUMBOLDT...ELKO AND THE NORTHERN
PORTION OF LANDER AND EUREKA COUNTIES MONDAY. WITH GENERAL
TROUGHINESS ACROSS THE REGION...WILL HOLD ONTO THE MENTION OF
SCHC/CHC RAIN/SNOW SHOWERS MAINLY OVER EASTERN AREAS THROUGH
TUESDAY. FOR THE MIDDLE OF NEXT WEEK HAVE FOLLOWED A GFS/GFS
ENSEMBLE MEAN SOLUTION WHICH BRINGS A WEAK RIDGE TO THE GREAT BASIN
IN ADVANCE OF A STRONG CUTOFF LOW IN THE GULF OF ALASKA FOR
WEDNESDAY. WITH THE EXCEPTION OF A SCHC/CHC OF RAIN/SNOW SHOWERS
OVER FAR NORTHERN HUMBOLDT/ELKO COUNTIES...DRY CONDITIONS CAN BE
EXPECT TED OVER THE REMAINDER OF THE GREAT BASIN THROUGH
THURSDAY.

&&

.AVIATION...STRONG UPPER LOW OVER NORTHERN CALIFORNIA WILL KEEP
MOSTLY MVFR CONDITIONS WITH SNOW SHOWERS ACROSS MUCH OF THE REGION
TONIGHT INTO FRIDAY. A COLD FRONT ACROSS WHITE PINE COUNTY WILL KEEP
IFR/LIFR CONDITIONS IN SNOW /MODERATE TO HEAVY AT TIMES/ OVER
SOUTHERN AND EASTERN PORTIONS OF THE COUNTY THROUGH EARLY TONIGHT.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 PM PDT THIS EVENING FOR WHITE
PINE COUNTY.

&&

96/96/89/89
Hazardous weather outlook, Apr 7, 3:35 PM PDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
335 PM PDT THU APR 7 2011

NVZ013-030>034-036-037-080600-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
335 PM PDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL
NEVADA.

.DAY ONE...TONIGHT.

SNOW SHOWERS WILL CONTINUE ACROSS MUCH OF NORTHERN AND CENTRAL
NEVADA TONIGHT. MOST AREAS CAN EXPECT BETWEEN A TRACE AND 2 INCHES
OF SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS WILL CONTINUE THROUGH SATURDAY AFTERNOON OVER MOST OF
THE MOUNTAINOUS AREAS...AS WELL AS MANY VALLEY AREAS OF NORTHERN
AND CENTRAL NEVADA. NEW SNOWFALL AMOUNTS ARE EXPECTED TO REMAIN
BELOW ADVISORY THRESHOLDS. SHOWERS WILL TAPER OFF INTO THE
EVENING AND OVERNIGHT HOURS. DRY CONDITIONS ON SUNDAY...WITH A
COUPLE MUCH WEAKER SYSTEMS MOVING INTO THE REGION NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ035-080600-
WHITE PINE COUNTY-
335 PM PDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA.

.DAY ONE...TONIGHT.

SNOW SHOWERS...HEAVY AT TIMES WILL CONTINUE ACROSS WHITE PINE
COUNTY THIS EVENING AND OVERNIGHT. HEAVIEST SNOW IS EXPECTED ACROSS
WESTERN AND SOUTHERN PORTIONS OF THE COUNTY. PLEASE SEE PRODUCT
RNOWSWLKN FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS WILL CONTINUE THROUGH SATURDAY AFTERNOON OVER MOST OF
THE MOUNTAINOUS AREAS...AS WELL AS MANY VALLEY AREAS OF WHITE PINE
COUNTY. SHOWERS WILL TAPER OFF INTO THE EVENING AND OVERNIGHT
HOURS. DRY CONDITIONS ON SUNDAY...WITH A COUPLE MUCH WEAKER
SYSTEMS MOVING INTO THE REGION NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

ROOD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:01 PM PDTWinter Weather AdvisoryLKNElko, Eureka, Lander, White Pine20 hr

Nearby

Winter Storm Warnings in Nevada, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.